14 May 2020 : Case report
Orthotopic Heart Transplant Recipient with Enteric-coated Mycophenolate Sodium (Myfortic) Induced Colitis
Challenging differential diagnosis, Unusual or unexpected effect of treatment, Rare disease, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)Craig C. Morris1ABCDEFG*, Steven C. Stroud1ABCDEF, Umamaheshwari Golconda2BDE, Sharon A. Gregoire1ABCDEFG, Elizabeth B. Juneman1ABCDEFG
Am J Case Rep 2020; 21:e920235
BACKGROUND: Mycophenolic acid is an immunosuppressive drug commonly used in solid organ transplantation to prevent acute and chronic allograft rejection. There are 2 common preparations of mycophenolic acid including mycophenolate mofetil (Cellcept), and enteric-coated mycophenolate sodium (Myfortic) which was developed to reduce the high rate of gastrointestinal side effects seen with Cellcept. Cases of mycophenolate mofetil induced colitis have been described in solid organ transplant patients and rarely in heart transplant patients, but enteric-coated mycophenolate sodium induced colitis is very rare and has not been reported in heart transplant patients.
CASE REPORT: A 66-year old male with an orthotopic heart transplant was admitted with diarrhea. The patient was on an immunosuppression regimen including mycophenolate mofetil for 10 weeks post-transplantation until complaining of soft stools and bloating. At this time, he was switched to enteric-coated mycophenolate sodium. At week 11 post-transplantation, the patient was admitted to the hospital with worsening diarrhea. Extensive workup was unrevealing. Colonoscopy with biopsy showed features of mycophenolic acid induced colitis. Enteric coated mycophenolate sodium was discontinued, and the patient’s diarrhea markedly improved over the next 48 hours. The patient had no signs of colitis or solid organ rejection at 7-month follow up appointment.
CONCLUSIONS: Although a diagnosis of exclusion, enteric-coated mycophenolate sodium induced colitis should be considered in the differential of an orthotopic heart transplant patient with diarrhea as discontinuing the medication can improve symptoms and avoid costly workups, however, patients should be monitored closely for signs of rebound rejection.
Keywords: Colitis, Heart Transplantation, Mycophenolic Acid, Aged, Colonoscopy, Immunosuppressive Agents, Tablets, Enteric-Coated, transplant recipients
30 November 2022 : Case reportSevere COVID-19 in 2 Kidney Transplant Patients in Gabon
Am J Case Rep In Press; DOI: 10.12659/AJCR.938003
23 November 2022 : Case reportMepolizumab as a Potential Protective Factor of COVID-19 Mortality: A Case Report of Chronic Bronchitis and...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938450
01 November 2022 : Case reportCentral Retinal Vein Occlusion After Discontinuation of Rivaroxaban Therapy in a Young Patient with COVID-1...
Am J Case Rep 2022; 23:e937739
02 Dec 2022 : Case reportA 54-Year-Old Woman with Papillary Thyroid Carcinoma Associated with Secondary Amyloid Goiter and Thyroid L...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938156
02 Dec 2022 : Case reportA 14-Year-Old Saudi Boy with Gynecomastia, Cushing Syndrome, Large-Cell Calcifying Sertoli Cell Tumor of th...
Am J Case Rep In Press; DOI: 10.12659/AJCR.937404
01 Dec 2022 : Case reportUreterolithiasis in Human Immunodeficiency Virus (HIV) Patients Treated with Single-Use Ureteroscope: A Cas...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938608
Most Viewed Current Articles
13 Jul 2022 : Case reportWhistling Scrotum: An Unusual Presentation of Pneumomediastinum in the Setting of an Open Scrotal Wound
Am J Case Rep 2022; 23:e936441
23 Feb 2022 : Case reportPenile Necrosis Associated with Local Intravenous Injection of Cocaine
Am J Case Rep 2022; 23:e935250
06 Dec 2021 : Case reportLipedema Can Be Treated Non-Surgically: A Report of 5 Cases
Am J Case Rep 2021; 22:e934406